Risk factors associated with pseudoaldosteronism in patients with chronic hepatitis: A retrospective cohort study

Akihiro Komatsu, Tetsuhiro Yoshino, Takeshi Suzuki, Tomonori Nakamura, Takanori Kanai, Kenji Watanabe

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Glycyrrhizin is used to treat chronic hepatitis, but it also plays an important role in pseudoaldosteronism. Multidrug resistance-associated protein 2 is important for glycyrrhizin excretion. Dysfunction of this transporter increases the serum levels of direct bilirubin, glycyrrhizin and its metabolites. Hence, elevated direct-bilirubin levels could predict the risk of pseudoaldosteronism. This study aimed to evaluate the relationship between elevated direct-bilirubin levels and hypokalaemia, which is the most sensitive marker of pseudoaldosteronism. This retrospective cohort study was conducted in a Japanese university hospital. The occurrence of hypokalaemia is defined as a serum potassium level of ≤3.5 mEq/L after the administration of a glycyrrhizin-containing medication, and a further decline of ≥0.5 mEq/L or an increase of ≥0.5 mEq/L after discontinuing the glycyrrhizin-containing medication was examined in patients with chronic hepatitis between January 2009 and December 2015. This analysis involved 1392 patients, including 596 women. Hepatitis C virus infections were the most common cause of chronic hepatitis in this study. Seventy-nine patients received glycyrrhizin (exposed group; mean age: 60.5 ± 14.2) and 1313 did not receive glycyrrhizin (control group; mean age: 58.3 ± 15.8 years). Synergistic effects of glycyrrhizin-containing medications and elevated direct-bilirubin levels were associated with hypokalaemia. Elevated direct-bilirubin levels and hypoalbuminaemia were associated with hypokalaemia in the exposed group. Older age, female sex, high daily glycyrrhizin dosage, longer duration of glycyrrhizin intake, and potassium-lowering medications were not associated with hypokalaemia after the model adjustment. Elevated direct-bilirubin levels and hypoalbuminaemia may predict pseudoaldosteronism caused by glycyrrhizin.

Original languageEnglish
JournalBasic and Clinical Pharmacology and Toxicology
DOIs
Publication statusAccepted/In press - 2018 Jan 1

    Fingerprint

Keywords

  • chronic hepatitis
  • glycyrrhetinic acid
  • glycyrrhizin
  • hypokalaemia
  • multidrug resistance-associated protein 2
  • pseudoaldosteronism

ASJC Scopus subject areas

  • Toxicology
  • Pharmacology

Cite this